OTTAWA — Health Canada has added the facial paralysis condition known as Bell’s Palsy as a potentially rare side-effect after getting the Pfizer-BioNTech vaccine.
The condition is a usually temporary period of facial muscle weakness or paralysis with symptoms that can include loss of feeling in the face, headaches, drooling and the inability to close one eye.
Health Canada says 311 patients in Canada reported a case of Bell’s Palsy after getting a COVID-19 shot though that does not specifically mean the condition was caused by the vaccine.
As of July 30, that includes 206 people who got the Pfizer vaccine, 67 who got Moderna, 37 who got Oxford-AstraZeneca and one whose vaccine was unknown.
Moderna’s label was previously updated to report the condition.
More than 50 million doses of vaccine have been administered in Canada to date, and Health Canada has received 2,849 reports of serious adverse events, including heart inflammation, allergic reactions, blood clots and strokes.
Health Canada advises people who feel the symptoms of Bell’s Palsy to seek medical attention.